Kansas, 2018

Damaging Winds in Kansas, June 7, 2018

June 7, 2018 · NWS GID · 2 events in 2 counties and zones

During the pre-dawn hours on this Thursday, a north-south oriented squall line/linear mesoscale convective system (MCS) tracked from west-to-east across this six-county North Central Kansas area, producing widespread winds around 50 MPH and a few measured severe-criteria gusts. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During the pre-dawn hours on this Thursday, a north-south oriented squall line/linear mesoscale convective system (MCS) tracked from west-to-east across this six-county North Central Kansas area, producing widespread winds around 50 MPH and a few measured severe-criteria gusts. Specifically, a mesonet station near Logan gusted to 62 MPH at 215 a.m. CDT, and another mesonet north of Stockton reached 67 MPH about a half hour later. There were no known ground-truth reports of storm damage.

Digging into the details of this event a bit more, the storm complex that tracked across the local area actually resulted from the merger of two separate systems over northwest Kansas; one that had been moving southeastward from southwest Nebraska, and another that expanded northward out of southwest Kansas. Shortly after this merger, the resultant MCS entered Rooks/Phillips counties between 2-3 a.m. CDT, producing the aforementioned severe-criteria gusts. Storms exhibited a general weakening trend as they pushed across the remainder of the local area, but gusts to around 50 MPH continued until the main part of the line exited eastern Jewell/Mitchell counties around 5:30 a.m. CDT. In the mid-upper levels, this event occurred in a subtly-forced environment, as northern Kansas resided under weak westerly flow along the northern periphery of a ridge extending up from the Southern Plains. As a result, deep-layer wind shear was fairly weak, around 30 knots or less. However, late-night instability was plenty sufficient, with mixed-layer CAPE averaging 1000-2000 J/kg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 6, 11:42 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 6, 11:42 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1242 AM CDT Thu Jun 7 2018

.SHORT TERM...(This evening through Thursday)
Issued at 422 PM CDT Wed Jun 6 2018

The main concern in the short term is the chance for strong to
severe thunderstorms this evening and overnight.

Currently a MCV is slowly moving eastward along the
Nebraska/Kansas in a volatile environment of 4000-5000 J/KG,
however, bulk shear is low with 20-25kts shear. This MVC is aiding
the development of convection to develop in the unstable
environment this afternoon across eastern sections of the forecast
area. Some of this activity may have strong winds up to 70 mph
and hail to ping pong ball size.

Additionally the higher resolution guidance indicates the
development of thunderstorms along a cold front in northern
Nebraska as well as activity developing in the High Plains and
developing into an MCS and moving eastward across the area late
this evening. Feel the best chance for thunderstorms for much of
the area (despite the current watch) will be during the late
evening and overnight as the MCS develops and tracks over the area
tonight. The guidance has indicated a later show, slowing it down
and that has been reflected in the forecast. Many of the models
still show precipitation across much of the area around sunrise
Thursday morning.

A question for tomorrow is, will there be another MVC around that
will keep it cloudy with some light precipitation around. Have
kept temps slightly cooler tomorrow, in the 80s across much of the
area. There is a continued chance for showers and thunderstorms
during the day and overnight Thursday with a Marginal Risk from
SPC.

.LONG TERM...(Friday through Wednesday)
Issued at 422 PM CDT Wed Jun 6 2018

The weekend looks hot and mostly dry. There are only a few small
chances for precipitation that do not overly favorable. A trough
across the northern US will help to flatten out the main upper
pattern and pull a front through the region Monday. This will help
temperatures moderate to closer to climatic normals for mid June.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Friday)
Issued at 1218 AM CDT Thu Jun 7 2018

Conditions are expected to deteriorate at both terminals over the
next several hours as convection rolling off the high plains makes
its way across the local area. Expect this line to reach KEAR
around 0730Z...and KGRI about 1 hour later...bringing MVFR VSBYS
in TSRAs along with near MVFR CIGS. Outside of thunderstorm wind
gust...synoptic scale winds should generally continue out of the
east southeast at around 10 KTS. Expect CIGS to improve to near
12KFT behind the line of approaching thunderstorms with a lull in
activity for much of the day Thursday...before another chance of
thunderstorms returns to the area late tomorrow evening and once
again during the overnight hours.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...Rossi
Hazardous weather outlook, Jun 6, 2:47 PM CST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
347 PM CDT Wed Jun 6 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
072100-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
347 PM CDT Wed Jun 6 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

There is a chance for strong to severe storms this afternoon
across eastern sections of the area with a chance for strong wind
gusts to 60 to 70 mph and large hail up to ping pong ball size.
Additionally thunderstorms are also expected to develop across
the High Plains and move eastward into the late evening and
overnight hours across the whole area. Strong winds will again
the primary threat with some large hail also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms are possible across portions of
the local area both Thursday and Friday. There will be additional
chances for thunderstorms across the area off and on through the
remainder of the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary later this evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

In the hours before

Special weather statement, Jun 6, 10:28 PM CST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Hastings NE
1128 PM CDT WED JUN 6 2018

NEZ039-040-070515-
Valley NE-Greeley NE-
1128 PM CDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREELEY AND NORTHEASTERN
VALLEY COUNTIES UNTIL 1215 AM CDT...

At 1128 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Spalding to near Ericson.
Movement was east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Spalding.

LAT...LON 4162 9829 4161 9884 4174 9884 4174 9829
TIME...MOT...LOC 0428Z 258DEG 15KT 4172 9849 4172 9875

Rossi
Special weather statement, Jun 6, 10:46 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Hastings NE
1146 PM CDT WED JUN 6 2018

NEZ060-072-073-082-083-070530-
Phelps NE-Harlan NE-Dawson NE-Gosper NE-Furnas NE-
1146 PM CDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PHELPS...GOSPER...
DAWSON...FURNAS AND WESTERN HARLAN COUNTIES UNTIL 1230 AM CDT...

At 1146 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Willow Island to 8 miles north of
Indianola to near Ludell. Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lexington, Cozad, Gothenburg, Cambridge, Arapahoe, Oxford, Bertrand,
Elwood, Beaver City, Holbrook, Stamford, Edison, Wilsonville,
Smithfield, Hendley, Hollinger, Willow Island, Johnson Lake and
Farnam.

This includes Interstate 80 between mile markers 209 and 244.

LAT...LON 4105 10021 4104 9964 4001 9959 4001 10019
      4035 10020 4035 10010 4044 10009 4044 9998
      4070 9998 4070 10022
TIME...MOT...LOC 0446Z 288DEG 23KT 4095 10001 4035 10047 3989 10104

Rossi
Special weather statement, Jun 6, 11:30 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Hastings NE
1230 AM CDT THU JUN 7 2018

NEZ060-072-082-070615-
Dawson NE-Gosper NE-Furnas NE-
1230 AM CDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR GOSPER...CENTRAL DAWSON AND
FURNAS COUNTIES UNTIL 115 AM CDT...

At 1229 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Gothenburg to near
Lebanon. Movement was east at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Lexington, Cozad, Cambridge, Arapahoe, Elwood, Holbrook, Wilsonville,
Hendley, Willow Island and Johnson Lake.

This includes Interstate 80 between mile markers 214 and 238.

LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
      4070 9998 4070 10018 4105 10011 4105 9966
      4000 9988 4000 10019
TIME...MOT...LOC 0529Z 278DEG 11KT 4102 10003 4006 10023

JCB
Local storm report, Jun 6, 11:31 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1231 AM CDT THU JUN 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND GST     2 NNE CAMBRIDGE         40.30N 100.16W
06/07/2018  M54 MPH          FURNAS             NE   MESONET

&&

SR
Special weather statement, Jun 7, 12:00 AM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Hastings NE
100 AM CDT THU JUN 7 2018

NEZ039-040-046-060-061-072>074-082-083-070700-
Buffalo NE-Valley NE-Phelps NE-Greeley NE-Kearney NE-Harlan NE-
Dawson NE-Gosper NE-Furnas NE-Sherman NE-
100 AM CDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GREELEY...PHELPS...
WESTERN KEARNEY...VALLEY...BUFFALO...EASTERN GOSPER...SHERMAN...
EASTERN DAWSON...EASTERN FURNAS AND HARLAN COUNTIES UNTIL 200 AM
CDT...

At 100 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Burwell to 7 miles southwest of Mason City
to near Loomis to 7 miles south of Hendley. Movement was east at 30
mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Kearney, Lexington, Holdrege, Ord, Ravenna, Alma, Loup City, Elm
Creek, Oxford, Bertrand, Axtell, Beaver City, Overton, Odessa,
Orleans, Loomis, Wilcox, Pleasanton, Scotia and Arcadia.

This includes Interstate 80 between mile markers 237 and 280.

LAT...LON 4174 9856 4139 9871 4139 9874 4055 9898
      4035 9913 4035 9918 4028 9918 4000 9934
      4000 9991 4105 9969 4105 9921 4174 9921
TIME...MOT...LOC 0600Z 267DEG 24KT 4175 9913 4113 9939 4054 9955 4002
9993

Rossi
Special weather statement, Jun 7, 12:57 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Hastings NE
157 AM CDT THU JUN 7 2018

KSZ005-006-017-018-070800-
Rooks KS-Phillips KS-Smith KS-Osborne KS-
157 AM CDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR ROOKS...WESTERN SMITH...WESTERN
OSBORNE AND PHILLIPS COUNTIES UNTIL 300 AM CDT...

At 157 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Almena to 8 miles northeast of
Edmond to 8 miles southeast of Morland. Movement was east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Phillipsburg, Plainville, Smith Center, Stockton, Logan, Kensington,
Natoma, Palco, Agra, Kirwin, Woodston, Long Island, Prairie View,
Damar, Gaylord, Alton, Zurich, Glade, Athol and Speed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3913 9960 3957 9960 3957 9962 4000 9963
      4000 9873 3972 9873 3913 9897
TIME...MOT...LOC 0657Z 263DEG 40KT 3999 9976 3973 9974 3926 9998

JCB

The radar

The Grand Island radar (KUEX), 122 km away, was scanning. The volume nearest the first event began at 07:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
June 7, 1:15 AM CST
Where
Phillips County, 1 mi W of Logan
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.670, -99.589

Thunderstorm Wind, Rooks

When
June 7, 1:40 AM CST
Where
Rooks County, 8.97 mi N of Stockton
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
39.560, -99.286

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767727, 767728.